Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 1154

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     


 
 
Table of Contents
CASE REPORT
Year : 2013  |  Volume : 3  |  Issue : 2  |  Page : 159-160

Polyuria following an overdose


Intensive Care Unit, Royal Bournemouth Hospital, Castle Lane East, Bournemouth, Dorset BH7 7DW, United Kingdom

Date of Web Publication29-Jun-2013

Correspondence Address:
Angela Collins
James Paget University Hospital, Lowestoft Road, Gorleston, Great Yarmouth, Norfolk NR31 6LA
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5151.114277

Rights and Permissions
   Abstract 

Case report detailing the occurrence of diabetes insipidus in a 42-year-old man admitted to the intensive treatment unit (ITU) following an overdose. Whilst on ITU, he was sedated with propofol. Cessation of treatment with propofol coincided with resolution of the polyuria. Animal studies suggest a theoretical mechanism for propofol as the causative agent, but this phenomenon is not commonly seen in humans.

Keywords: Diabetes insipidus, polyuria, propofol


How to cite this article:
Collins A, White NA. Polyuria following an overdose. Int J Crit Illn Inj Sci 2013;3:159-60

How to cite this URL:
Collins A, White NA. Polyuria following an overdose. Int J Crit Illn Inj Sci [serial online] 2013 [cited 2019 Nov 20];3:159-60. Available from: http://www.ijciis.org/text.asp?2013/3/2/159/114277


   Introduction Top


This is an unusual case of a 42-year-old gentleman, admitted to the intensive treatment unit (ITU) following an attempted suicide. He was observed to develop significant polyuria following admission to ITU and this polyuria resolved when propofol was stopped with no further treatment. This is a rare occurrence of this side effect with this drug, considering how frequently it is used. It may be the case that it occurs more frequently than is known about at present since it may be under-reported, which is why we feel this case report and the discussion it may stimulate are important.


   Case Report Top


A 42-year-old man with a known psychiatric history was admitted in the morning to ITU for respiratory and circulatory support following a mixed overdose. He had taken 50 mg of ramipril, 150 mg of olanzapine, and 200 mg of citalopram. He had taken no alcohol, paracetamol, aspirin, or recreational drugs and had not suffered any head injury.

On ITU he was sedated with 120 mg/h infusion of propofol 1%.

In the afternoon, he was noted to be polyuric with a urine output greater than 500 ml/h and his urine was noted to be progressively more dilute [Figure 1].

Urine and serum osmolarity were measured. Urine osmolarity was 160 mosmol/L (normal range 300−1000), serum osmolarity was 304 mosmol/L (normal range 280−300), demonstrating inappropriately dilute urine production. His blood glucose level was normal.
Figure 1: Catheter bag showing progressively more dilute urine since admission

Click here to view


He was given intravenous fluid to replace urinary losses and was monitored. The following morning, sedation was stopped and he was extubated successfully. Shortly thereafter, urine concentration returned to normal.


   Discussion Top


Medline was used to perform searches with combinations of the term "diabetes insipidus" and the drugs taken in overdose. There were no results found for a Medline search of "ramipril" and "diabetes insipidus" or "citalopram" and "diabetes insipidus."

The search "diabetes insipidus" and "olanzapine" gave three results: one case report detailing the case of a 17-year-old who had taken an overdose of olanzapine and developed cranial diabetes insipidus whilst in ITU; [1] a case report of a patient treated for diabetes insipidus secondary to lithium in a patient also taking olanzapine; [2] and a pilot study of the use of olanzapine in a palliative care setting in which one of the 24 patients developed diabetes insipidus. [3]

Olanzapine is well absorbed via the oral route and its half-life is approximately 33 h, [4] making it highly unlikely to be the culprit in our case where the polyuria resolved completely less than 36 h following ingestion of the overdose.

On reviewing the notes, it was found that the resolution of the polyuria seemed to occur shortly after sedation with propofol was stopped. A further search of "diabetes insipidus" and "propofol" was performed. This found one case report linking the use of propofol as an anesthetic with diabetes insipidus. [5]

The mechanism of action of propofol (2, 6-diisopropylphenol) as an anesthetic is not fully understood, [6] but it enhances GABA (gamma-aminobutyric acid)-mediated inhibition of ADH (anti-diuretic hormone/arginine vasopressin) release in rats, [7] which is a potential mechanism for transient neurogenic diabetes insipidus in humans. The onset of the action of propofol is 30 s and its action is short-lived. The case report linking olanzapine and diabetes insipidus does not state what sedation was used whilst the patient was on ITU. [1]


   Conclusion Top


This case report shows that it is possible for propofol to induce polyuria in humans as it does in animal studies. Why this does not occur more frequently, given how commonly propofol is used in the ITU setting, is unclear and should be the subject of further investigation.

It is possible that the use of other drugs in conjunction with propofol may have led to the under-recognition of the association with propofol.

Propofol is often used for the induction of anesthesia rather than maintenance, so polyuria may be less pronounced with smaller doses, attributed to other drugs or to the administration of IV fluids intra-operatively.

 
   References Top

1.Etienne L, Wittebole X, Liolios A, Hantson P. Polyuria after olanzapine overdose. Am J Psychiatry 2004;161:1130.  Back to cited text no. 1
[PUBMED]    
2.Finch CK, Kelley KW, Williams RB. Treatment of lithium-induced diabetes insipidus with amiloride. Pharmacotherapy 2003;23:546-50.  Back to cited text no. 2
[PUBMED]    
3.Elsayem A, Bush SH, Munsell MF, Curry E 3rd, Calderon BB, Paraskevopoulos T, et al. Subcutaneous olanzapine for hyperactive or mixed delirium in patients with advanced cancer: A preliminary study. J Pain Symptom Manage 2010;40:774-82.  Back to cited text no. 3
[PUBMED]    
4.Medicines.org.uk [Internet]. UK: Electronic medicines compendium, UK summary of product characteristics olanzapine [updated 2012 Feb 08]. http://www.medicines.org.uk/EMC/medicine/25894/SPC/Olanzapine+10+mg+Film-coated+Tablets/ [Last accessed on 2012 Apr 03].  Back to cited text no. 4
    
5.Kassebaum N, Hairr J, Goldsmith W, Barwise J, Pandharipande P. Diabetes insipidus associated with propofol anesthesia. J Clin Anesth 2008;20:466-8.  Back to cited text no. 5
[PUBMED]    
6.Medicines.org.uk [Internet]. UK: Electronic medicines compendium, UK summary of product characteristics dipravan 1% (propofol) [updated 2012 Jan 26]. Available from: http://www.medicines.org.uk/EMC/medicine/2275/SPC/Diprivan+1/ [Last accessed on 2012 Apr 03].  Back to cited text no. 6
    
7.Inoue Y, Shibuya I, Kabashima N, Noguchi J, Harayama N, Ueta Y, et al. The mechanism of inhibitory actions of propofol on rat supraoptic neurons. Anaesthesiology 1999;91:167-78.  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed1690    
    Printed55    
    Emailed1    
    PDF Downloaded76    
    Comments [Add]    

Recommend this journal